Alert archive / Hawaii / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Honolulu, HI

January 1, 2022Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 1, 2022, 2:34 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2022, 2:34 AM HST (12:34 UTC)
Expired
Jan 1, 2022, 5:19 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 2:52 AM HSTFLASH FLOODWaiahole, HINORTHBOUND KAMEHAMEHA HIGHWAY CLOSED AT WAIAHOLE POI FACTORY DUE TO PONDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 0.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGHW50 PHFO 011234
FFWHFO
HIC003-011545-
/O.NEW.PHFO.FF.W.0001.220101T1234Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
234 AM HST Sat Jan 1 2022

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 545 AM HST.

* At 234 AM HST, radar and automated rain gauges indicated heavy 
  rain falling over portions of central and eastern Oahu. Rain was 
  falling at a rate of 2 to 3 inches per hour. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Waipio, Waikane, Waiahole, Kahaluu, Kaaawa, Ahuimanu, Pearl City, 
  Mililani, Punaluu, Aiea, Halawa, Hauula, Salt Lake, Kahana Valley 
  State Park, Kualoa, Waimalu and Joint Base Pearl Harbor-Hickam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 545 AM HST if flooding 
persists.

LAT...LON 2144 15803 2164 15791 2155 15783 2147 15783
      2146 15782 2136 15794 2137 15795

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RCB
2 follow-up statements
259 
WGHW70 PHFO 011418
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
418 AM HST Sat Jan 1 2022

HIC003-011545-
/O.CON.PHFO.FF.W.0001.000000T0000Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
418 AM HST Sat Jan 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM HST EARLY THIS 
MORNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 418 AM HST, radar and automated rain gauges show heavy rainfall 
coverage is decreasing over portions of central and eastern Oahu. 
Additional rainfall rates are between 1 to 2 inches per hour over 
the warning area. Flash flooding conditions are expected to continue 
in this area through the early morning hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar and automated gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Waipio, Waikane, Waiahole, Kahaluu, Kaaawa, Ahuimanu, Pearl City, 
  Mililani, Punaluu, Aiea, Halawa, Hauula, Salt Lake, Kahana Valley 
  State Park, Kualoa, Waimalu and Joint Base Pearl Harbor-Hickam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2144 15803 2163 15792 2164 15791 2155 15783
      2147 15783 2146 15782 2136 15794 2137 15795

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RCB
439 
WGHW70 PHFO 011519
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
519 AM HST Sat Jan 1 2022

HIC003-011529-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
519 AM HST Sat Jan 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

Heavy rainfall and the threat for flash flooding has diminished over 
Oahu. However, continue to expect elevated stream levels and ponding 
on roadways as water levels slowly recede over the next few hours.

LAT...LON 2144 15803 2163 15792 2164 15791 2155 15783
      2147 15783 2146 15782 2136 15794 2137 15795

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:34 PM HST, 6 hours earlier.

Area forecast discussion, Dec 31, 8:34 PM HST, 6 hours before
Area Forecast Discussion
National Weather Service Honolulu HI
834 PM HST Fri Dec 31 2021

.SYNOPSIS...
Southerly winds continue to stream unstable tropical moisture
across the islands this evening. Expect periods of rainfall for
all islands, heavy at times, lasting through the holiday weekend.
The highest chances for showers and isolated thunderstorms are
forecast over Oahu and Kauai through Sunday. Unsettled weather
conditions will linger on Monday as we slowly transition into a
drier weather pattern. Light winds are expected by Tuesday with
trade winds returning from Wednesday into Thursday.

&&

.DISCUSSION...
A low pressure system located roughly 300 to 600 miles west to
northwest of Kauai remains cut off from the main polar front jet
stream. This system is producing southerly flow, advecting moist
and unstable tropical air over the Hawaiian Islands this evening.
Radar imagery shows bands of showers moving up from the south with
the heaviest shower activity over Oahu and some additional
showers brewing just south of Kauai County. Snow levels are
hovering around 13,000 feet near the summit elevation level of
Mauna Kea and Mauna Loa on the Big Island. A Winter Weather
Advisory for snow remains in effect through New Year's morning.

Periods of rain showers will continue to affect all islands
through the holiday weekend as this low pressure system slowly
drifts northward. The highest rainfall activity this weekend will
focus over Kauai and Oahu. Expect elevated stream levels and
ponding of water on area roadways at times due to periods of moderate
to heavy rainfall activity. Localized flash flooding is possible
in some areas through Sunday, however the flash flooding threat
level at this point does not appear to be widespread.

On Monday and Tuesday, weather conditions will change as the low
pressure system drifts further northward away from the island
chain. Light winds and scattered showers are forecast on Monday
as rainfall trends begin to decrease. By Tuesday, drier air moves
into the state with light trade winds starting to return to the
region.

By Wednesday and Thursday, light to moderate trade winds will
develop across the state. Passing shower activity will favor the
typical windward and mountain sections of each island with drier
conditions over the leeward slopes.

&&

.AVIATION...
Moist south to southeast flow will bring periods of moderate to
heavy showers to the islands during the next 24 hours, with an
isolated thunderstorm not out of the question as well. MVFR
conditions will impact the smaller island terminals at times, with
brief IFR vsbys possible in heavy showers as they move through.
VFR conditions should prevail for the Big Island terminals.

AIRMET SIERRA remains in effect for mountain obscuration from
Kauai to Maui. Conditions will likely continue through the
remainder of the night and possibly much of New Years Day.

AIRMET ZULU continues to mention light icing from Kauai to the
Big Island. Conditions may improve later tonight.

&&

.MARINE...
Southeast to south winds will remain in place for the next
several days. A surface low centered about 450 nm NW of Kauai is
moving northward near 20 kt, and it's associated slow-moving
surface trough stretches to just north of the islands. These
features are producing moderate to fresh southeast winds that veer
southerly near Kauai and Oahu, along with scattered heavy showers
and a few thunderstorms, mainly over the western half of the
state. The trough will stall to the northeast of the islands this
weekend as the low is absorbed into a broad area of low pressure
sitting northwest of the state. As a result, southeast to south
winds will persist over coastal waters, with a decline expected
late Sunday through Tuesday as the low weakens and is pushed off
to the north by an approaching front. The front will likely fall
apart mid week, allowing building high pressure to usher in
northeasterly trade winds.

Rough seas, mainly in east to northeast wind swell, will gradually
decline this weekend. These seas are being generated from trade
winds produced by surface high pressure far northeast of the state
and are being boosted by strong trade winds north of the trough
sitting just north of the coastal waters. Local seas have been
running about 2 feet above guidance all day, and the Hanalei
PacIOOS buoy has been flirting with the 10 foot Small Craft
Advisory level. This wind swell, and the resulting elevated surf
along east facing shores, will gradually lower below seasonal
normal Sunday and will be small during the first half of next
week.

A series of mainly small northwest swells will continue through
Monday. A larger northwest swell will arrive Tuesday night and
may produce advisory level surf Wednesday and Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM HST Saturday for Big Island
Summits.

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Wroe

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:24 PM HSTWinter Weather AdvisoryHFOHawaii12 hr
Dec 31, 5:12 PM HSTAreal Flood AdvisoryHFOHonolulu11 hr
Dec 31, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Jan 1, 3:47 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 1, 5:53 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 1, 6:10 AM HSTFlood WatchHFOHonolulu, Kauai38 hr
Jan 1, 8:16 AM HSTAreal Flood AdvisoryHFOHonolulu5 hr
Jan 1, 1:16 PM HSTFlash Flood WarningHFOHonolulu6 hr

Nearby

Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.